New York, 2005

Damaging Wind in New York, September 17, 2005

September 17, 2005 · NWS OKX · 1 event in 1 county or zone

Severe thunderstorms developed in advance of a cold front on the early evening of the 17th. The storms produced frequent lightning, strong winds, and hail as they moved through Southern Westchester County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Severe thunderstorms developed in advance of a cold front on the early evening of the 17th. The storms produced frequent lightning, strong winds, and hail as they moved through Southern Westchester County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 17, 1:25 PM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Sep 17, 1:25 PM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
225 PM EDT SAT SEP 17 2005

.NEAR TERM (TONIGHT)...
APPROACHING WEAK SHORTWAVE ENERGY ALOFT AND AN APPROACHING WEAK COLD
FRONT FROM EASTERN PA ARE BEGINNING TO TRIGGER SOME WIDELY SCATTERED
SHRA/TSRA ACROSS THE LOWER HUDSON VALLEY AND NE NEW JERSEY THIS
AFTERNOON. WITH A TROPICAL AIRMASS IN PLACE OF DEWPOINTS AROUND 70
AND MARGINAL INSTABILITY...WONT NEED MUCH OF A TRIGGER FOR
CONVECTION THROUGH REMAINDER OF DAYLIGHT HOURS. SO HAVE INCREASED TO
HIGH CHANCE POPS OVER WESTERN ZONES AND THEN SLOWLY DWINDLING TO LOW
CHANCE POPS THROUGH THIS EVENING AS THE ACTIVITY TRANSLATES EAST
AHEAD OF COLD FRONT. BIGGEST THREAT WITH ANY CONVECTION WILL BE
TORRENTIAL DOWNPOURS AND POSSIBLE GUSTY WINDS WITH PRECIP LOADING.

EXPECT THE COLD FRONT TO PUSH EAST OF THE REGION BY AROUND
06Z...WITH ANY SHOWER/TSRA ACTIVITY ENDING. ONLY WEAK CAA BEHIND THE
FRONT WITH DEWPOINTS SLOWLY DROPPING THROUGH THE 60S TOWARDS
DAYBREAK. SO OVERNIGHT MINIMUMS WILL RUN A GOOD 5 TO 8 DEGREES ABOVE
NORMAL...BUT WITH LESS MUGGINESS LATE.
&&

.SHORT TERM (SUNDAY THROUGH TUESDAY)...
A WARM...BUT NOTICEABLY DRIER AIRMASS THROUGH THE PERIOD.
REGION IN BETWEEN A COUPLE OF WEAK SHORTWAVE AS A MEAN TROUGH
PERSISTS ACROSS THE NORTHEAST ON SUNDAY. CLOUDS SHOULD DIMINISH
THROUGH THE DAY WITH A DRIER WESTERLY FLOW AT ALL LEVELS AND
INCREASED SUBSIDENCE AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION
FROM THE WEST. TEMPS WILL CONTINUE TO RUN ABOVE NORMAL AS 850 HPA
TEMPS STILL RUNNING AROUND 13C WITH AN OFFSHORE FLOW...BUT WITH
DEWPOINTS DROPPING TOWARDS 60 DEGREES IT SHOULD BE NOTICEABLY LESS
HUMID.

ONLY SOME HIGH AND MID-DECK CLOUDS SUNDAY NIGHT AS WEAK SHORTWAVE
PASSES THROUGH THE REGION. OTHERWISE HIGH PRES AT THE SURFACE WILL
KEEP AREA PRECIP FREE. MINIMUM TEMPERATURES CONTINUE TO RUN 2 TO 4
DEGREES ABOVE NORMAL.

WEAK RIDGING BUILDS ALOFT AS SURFACE HIGH WORKS ACROSS AND THEN EAST
OF THE REGION. SUBSIDENCE SHOULD ALLOW FOR FAIR SKIES. WITH WAA
ALOFT AND NORTHERLY SURFACE FLOW BACKING TO SW FLOW IN THE AFTERNOON
EXPECT TEMPS TO RISE INTO 80S MOST AREAS. A FEW MID 80S POSSIBLE NE
JERSEY...WELL ABOVE NORMAL FOR THIS TIME OF YEAR.

POTENT SHORTWAVE APPROACHES NE THROUGH THE GREAT LAKES...WITH
INCREASING HIGH AND MID-DECK MONDAY NIGHT. OVERNIGHT MINIMUMS REMAIN
WELL ABOVE NORMAL.

SHORTWAVE WILL MOVE EAST THROUGH THE GREAT LAKES MONDAY
NIGHT AND THROUGH NORTHEAST ON TUESDAY...WITH SURFACE COLD FRONT
PASSING THROUGH THE REGION TUESDAY EVENING. ECMWF/ETA/GFS ALL
POINTING TO FAIRLY VIGOROUS SHORTWAVE WITH MINOR TIMING DIFFERENCES
IN COLD FRONTAL PASSAGE...CLIMATOLOGICALLY PREFER GFS EVENING
TIMING. STRONGEST VORTICITY ADVECTION AND OMEGA PASS ALONG NORTHERN
BORDER OF CWA AHEAD OF TRACK OF SHORTWAVE AND SURFACE LOW. WITH A
MARGINALLY UNSTABLE ATMOSPHERE AND PWATS INCREASING TO AROUND 1.5
INCHES ON SW FLOW...HAVE INCREASED POPS TO HIGH CHANCE AND ADDED
THUNDERSTORMS INTO FORECAST. SHORTWAVE AND COLD FRONT MOVE EAST OF
THE REGION TUESDAY EVENING WITH WNW FLOW DRYING THINGS OUT. &&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
FAIR AND DRY WEATHER THROUGH THE PERIOD. A FAIRLY ZONAL UPPER FLOW
THROUGH MIDWEEK...WITH MIDWEST RIDGING BUILDING INTO THE REGION TO
END THE WEEK INTO THE WEEKEND. AT THE SURFACE...HIGH PRESSURE BUILDS
INTO THE REGION WEDNESDAY...SLIDES ACROSS THE AREA ON THURSDAY...AND
THEN OFFSHORE INTO THE WEEKEND. A WEAK FRONT MAY SAG TOWARD THE
REGION ON FRIDAY...BUT CERTAINTY IS NOT HIGH ENOUGH TO ADD PRECIP AT
THIS TIME. TEMPS SHOULD RUNNING SEASONABLE...SLIGHTLY ABOVE ACROSS
CITY/INLAND ZONES THROUGH THE WEEK WITH NORTHERLY FLOW BECOMING
ONSHORE. RETURN FLOW INTO THE WEEKEND SHOULD HAVE ALL AREAS ABOVE
NORMAL.
&&

.AVIATION...
PRETTY MUCH VFR CIGS THROUGHOUT...WITH MOSTLY MVFR VSBY. KHPN AND
SOME TERMINALS ON LONG ISLAND HANGING TOUGH WITH MVFR VSBY DUE TO
LINGERING HZ. WINDS ARE LIGHT ENOUGH TO KEEP THAT HZ AS A PROBLEM
THROUGH THE AFTERNOON.

WILL SEE SCT SHRA AND ISO TSTMS DEVELOPING THROUGH THE AFTERNOON...
AND ANY HEAVIER DOWNPOURS COULD LOWER VSBY TO 3-5SM. WITH LOSS OF
DAYTIME HEATING...MOST STORMS WILL DIMINISH AFTER SUNSET. COLD FRONT
SWINGS THROUGH THE AREA 03-06Z...BUT SINCE WINDS ARE SO LIGHT...IT
WILL BE HARD FOR THE HIGH SFC DEWPOINTS TO DROP SIGNIFICANTLY DURING
THE OVERNIGHT HOURS. AS A RESULT...HAVE KEPT MVFR VSBY DUE TO BR
DEVELOPING AT TERMINALS MAINLY OUTSIDE OF KNYC. ONCE THE SUN RISES
SUN MORNING...BR WILL DISSIPATE AND VFR CONDITIONS WILL BE EXPECTED
THROUGHOUT.
&&

.MARINE...
TROPICAL STORM OPHELIA IS RAPIDLY MOVING WELL AWAY FROM THE LOCAL
WATERS. SEAS ON THE OCEAN ARE DROPPING OFF QUITE QUICKLY IN
RESPONSE. LOOKS LIKE WELL HAVE TO GO ONE MORE FORECAST CYCLE WITH
SCA SEAS ON THE OCEAN...THEN SEAS WILL LIKELY FALL UNDER. ON THE
SOUND AND HARBOR...WIND AND WAVE CONDITIONS ARE QUITE TRANQUIL.
RATHER TRANQUIL CONDITIONS WILL PREVAIL FOR MOST OF THE FORECAST
PERIOD ON ALL WATERS. HOWEVER...THERE WILL BE A BRIEF WINDOW FOR SCA
SEAS ON THE OCEAN TUESDAY AND TUESDAY NIGHT AS A RATHER VIGOROUS S/W
IS PROGGED TO PLOW THROUGH WITH ITS ATTENDANT COLD FRONT. THIS MAY
KICK UP SOME PRETTY STOUT S/SW WINDS AND COULD BRING SEAS UP AROUND
5 FT...ESPECIALLY FOR ANZ350-353.

TIDES ARE STILL CLIMBING ASTRONOMICALLY. THE THREAT FOR MINOR
COASTAL FLOODING WILL CONTINUE THIS EVENING INTO SUNDAY. THE BACK
BAYS WILL BE ESPECIALLY VULNERABLE WITH 1 TO 1.25 FT DEPARTURES
POSSIBLE. WILL EXTEND THE HIGH SURF ADVISORY TIL 10 PM THIS EVENING
DUE TO VERY HIGH ASTRO TIDE THIS EVENING AND REPORTS OF WASHOVERS ON
DUNE ROAD STILL COMING IN.
&&

.HYDROLOGY...
SCATTERED SHOWERS AND ISOLATED TSTMS THE REST OF THIS AFTERNOON IN
EVENING. SOME OF THE CONVECTION COULD PRODUCE LOCALLY HEAVY
RAINFALL. DO NOT EXPECT ANY WIDESPREAD PROBLEMS...LOCALIZED PONDING
IN THE HEAVIER SHOWERS POSSIBLE. DRY LATE TONIGHT INTO MONDAY
NIGHT...THEN NEXT CHANCE OF SHOWERS TUESDAY WITH NO PROBLEMS
ANTICIPATED. &&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HIGH SURF ADVISORY UNTIL 10PM SAT...NYZ075>077-080-081.
NJ...NONE.
MARINE...SCA FOR HAZARDOUS SEAS THROUGH SATURDAY
EVENING...ANZ355-353-350.

&&

PUBLIC: NV
AVIATION: MS
MARINE: MLE
Hazardous weather outlook, Sep 17, 2:40 PM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
340 PM EDT SAT SEP 17 2005

NYZ075>077-080-081-181000-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
340 PM EDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NEW
YORK.

.DAY ONE...TONIGHT

A HIGH SURF ADVISORY CONTINUES UNTIL 10 PM THIS EVENING FOR ROUGH
AND HIGH SURF ALONG THE SOUTH SHORE BEACHES. RIP CURRENTS ARE
LIKELY. BEACH EROSION AND SOME OVERWASHES ARE POSSIBLE...ESPECIALLY
DURING THIS EVENINGS HIGH TIDE.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-181000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-
340 PM EDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NEW
YORK...NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ350-353-355-181000-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
340 PM EDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS ON THE OCEAN REMAINS IN
EFFECT UNTIL EARLY THIS EVENING. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ330-335-338-181000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
340 PM EDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LONG ISLAND SOUND WATERS
AND NEW YORK HARBOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 17, 2:47 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
347 PM EDT SAT SEP 17 2005

NYZ077-078-172045-
NASSAU-NORTHWEST SUFFOLK-
347 PM EDT SAT SEP 17 2005

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS FOR THE NORTH SHORE
OF NASSAU AND SUFFOLK COUNTIES...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A CLUSTER OF THUNDERSTORMS NEAR SANDS POINT...OR NEAR NEW
ROCHELLE...AND MOVING EAST AT 20 MPH.

WINDS AROUND 30 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
OCCASIONAL CLOD TO GROUND LIGHTNING.

EKSTER
Special weather statement, Sep 17, 3:54 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
454 PM EDT SAT SEP 17 2005

CTZ006>008-172200-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW LONDON-
454 PM EDT SAT SEP 17 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR
MIDDLESEX...NEW HAVEN AND NEW LONDON COUNTIES...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST HARTFORD TO
NEWINGTON TO WATERBURY TO SOUTHFORD...OR ALONG A LINE EXTENDING FROM
EAST HARTFORD TO NEWINGTON TO WATERBURY TO NAUGATUCK...AND MOVING
SOUTHEAST AT 25 MPH.

THESE STORMS WILL BE...
  NEAR SEYMOUR BY 500 PM EDT.
  NEAR CHESHIRE BY 510 PM EDT.
  NEAR CROMWELL BY 515 PM EDT.
  NEAR MERIDEN BY 520 PM EDT.
  NEAR WALLINGFORD BY 525 PM EDT.
  NEAR EAST HAMPTON BY 530 PM EDT.

WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH TORRENTIAL DOWNPOURS AND CLOUD TO GROUND LIGHTNING. SMALL HAIL
IS POSSIBLE AS WELL.

EKSTER
Special weather statement, Sep 17, 4:16 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
516 PM EDT SAT SEP 17 2005

CTZ005-172215-
NORTHERN FAIRFIELD-
516 PM EDT SAT SEP 17 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR
FAIRFIELD COUNTY...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STEPNEY...OR 7 MILES SOUTHEAST OF NEWTOWN...
AND MOVING EAST AT 10 MPH.

PEOPLE IN EASTERN FAIRFIELD COUNTY...INCLUDING THE CITIES OF
STEPNEY...TRUMBULL AND MONROE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STRONG WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

EKSTER
Special weather statement, Sep 17, 4:22 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
522 PM EDT SAT SEP 17 2005

NYZ078-172215-
NORTHWEST SUFFOLK-
522 PM EDT SAT SEP 17 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR THE NORTH
SHORE OF WESTERN SUFFOLK COUNTY...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF CENTERPORT...OR 5 MILES
NORTHWEST OF HUNTINGTON...AND MOVING EAST AT 20 MPH.

PEOPLE IN WESTERN SUFFOLK COUNTY...INCLUDING THE CITIES OF
CENTERPORT...NORTHPORT...SMITHTOWN AND STONY BROOK...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.

EKSTER
Local storm report, Sep 17, 5:19 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
619 PM EDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     2 SW LEBANON            41.64N 72.27W
09/17/2005                   NEW LONDON         CT   LAW ENFORCEMENT

            TREES AND WIRES DOWNED.

&&

REYNOLDS
Local storm report, Sep 17, 5:47 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
647 PM EDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     NEW HAVEN               41.31N 72.92W
09/17/2005                   NEW HAVEN          CT   FIRE DEPT/RESCUE

            TREES/POWER LINES DOWNED

&&

REYNOLDS

The radar

The Brookhaven radar (KOKX), 83 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westchester

When
September 17, 6:01 PM EST
Where
Westchester County, Yonkers
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -73.850

Trees and power lines downed in Yonkers. Penny size hail was also reported in New Rochelle from the same thunderstorm that hit Yonkers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474974.